Novel case of an adult with toxic shock syndrome following C
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 28-year-old female presented with rash, fever, and hypotension. Her past medical history was significant for end-stage renal disease, type 2 diabetes mellitus, and hypertension. She had no past ocular history. 19 days prior to this admission, she tested positive for COVID-19 and was admitted for hypoxic respiratory failure and required non-invasive positive pressure ventilation (NIPPV). At that time, she was treated with a course of hydroxychloroquine, steroids, and antibiotics. She was discharged 14 days later. 5 days following her discharge, she developed generalized weakness, poor appetite, fever, and desquamating rash and re-presented for evaluation. A chest x-ray revealed bibasilar infiltrates. Due to concern for septic shock, she was started on broad-spectrum antibiotics (vancomycin, ceftazidime, and clindamycin).

Two days following her admission, she reported a burning sensation in both eyes and oral pain. Ophthalmic examination revealed that her visual acuity without pinhole was 20/40 in the right eye and 20/50 in the left eye. Her slit lamp exam was notable for areas of hyperpigmented skin with patchy lower eyelid desquamation and fluorescein staining involving less than 1/3 of the right eyelid margin and patchy lower left eyelid involvement with fluorescein staining involving the lateral 1/4 eyelid margin. Her conjunctiva exam revealed mild (1+) injection in both eyes with patchy palpebral conjunctival staining of the left eye. The remainder of her eye exam was unremarkable.

She was initiated on prednisolone acetate 1% eye drops every 2 hours in both eyes, preservative-free artificial tears every 2 hours in both eyes, and erythromycin ointment four times a day in both eyes. On follow up 3 days later, she reported the resolution of ocular symptoms. Repeat examination at that time was notable for only trace injection in both eyes without cicatrization. She was started on a taper of prednisolone acetate 1% eye drops and she did not report further ocular symptoms.

The patient's clinical presentation was initially suggestive of Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) due to recent hydroxychloroquine use, however, the superficial flaking of her skin raised concern for TSS. She underwent a punch biopsy which demonstrated “subcorneal split with parakeratosis, rare intraepidermal dyskeratosis, and superficial perivascular inflammation with neutrophils and eosinophils.” These histopathologic findings favored toxic shock syndrome and excluded Steven's Johnson syndrome and toxic epidermal necrolysis. However, the patient denied recent wounds, tampon use, or nasal packing, and there was no obvious infectious source on the patient's clinical exam or imaging tests. Thus, it is possible that her presentation of toxic shock may have instead been due to a primary immune-mediated post-COVID-19 phenomenon, similar to that described in pediatric patients.

Source: https://www.sciencedirect.com/science/article/pii/S2451993620301584
S●●●●●t G●●i and 1 others like this1 share
Like
Comment
Share